Side effects of Pristiq
Has anyone successfully tapered off Pristiq? If so, what was your plan? I am considering going off this medicine. I take 50 mg per day and have done so for about 2 years. I understand there are very significant withdrawal symptoms and I would like to stop taking Pristiq because it causes my heart to race when the time release happens. I am afraid this medicine may not be good for the heart because the clinical trials state that anyone with a heart condition was not allowed to take it.
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Hi. Is anyone else here who experiened the pristiq wean and lexapro rise
I was taking Pristiq for two years and felt much better so I made the decision to stop. I'm in Canada and the 25mg tablet is not available. My doctor suggested taking Pristiq every two days and see how that went. Well I started February 1, 2019 and took 50mg tablet every second day. I did have some light headedness at times and also these "brain zaps" which I read about online here. I was a bit concerned about them but knowing what they were helped. So after two weeks I made the leap and began taking tablet every third day. On the second day I found the brain zaps to be quite frequent and I didn't sleep that well at night. This repeated itself each time I went without for two days. After about 10 days the zaps have gone and I am sleeping well. I think I will take a tablet every third day for a week or so starting at the end of the month and see how that goes. So far I have been really happy that stopping wasn't a tough as I thought it would be. I've never been one to sit around and worry. I always keep busy, exercise for 30 minutes everyday and keep busy at my two hobbies which are painting and building furniture. The Pristiq really helped during a period of time when I suffered from mild depression. I had no issues for two years and felt it was time to stop. The method I used worked for me and I will update this post after stopping completely which should be in a few weeks. I think the key is to keep busy during the day and not sit around worrying about things that might happen.
The 11 hour half-life and the quick taper may likely have caused you to became ill and have the zaps. I wouldn’t take this medication on an every other day basis. One day receiving a 100% dose then 0%. I believe our brains want and expect consistency which is one reason why I think a 5-10% taper works best. The brain functions best in a stable environment and
yo-yoing disrupts the balance. You may want to reduce your dose more slowly. You may want to consider increasing the length of time you take each dose to prevent potential problems down the road. Speed is not your friend when stopping this type of medication. Check with your doctor and get their input. Hoping you have an uneventful taper.
Health & happiness,
@niceguy I am glad to hear you are off Pristiq!. You give me hope I can successfully wean myself off. For the others out there, I started using Pristiq after my hysterectomy, when my Cymbalta was reacting with other medicines I was also on at the time. I have been on Pristiq since October 2014 (ouch, that's a long time). I started at 50mg (too strong), went to 25mg, back up to 50mg (during a difficult transition and extreme job stresses), then back down to 25mg (left that job). But I had not felt "myself" for a few years, and decided at the end of July to go off it. By the end August I was reluctantly on it again because I began hating who I was even though I was eating right, exercising, and keeping busy outdoors. I was gaining weight and overall felt horrible. In September I decided to think of alternative medications, and I got approved for my medical cannabis card. Now I treat my depression, anxiety, focus, and general overall better health with that, so I started the process of weaning off again. Got to 25mg every other day, but when I tried to increase the days between in December, I had to go back to 25mg every other day (at my family's encouragement) because I became so depressed I was crying and generally so sad when I tried to do three to four days between pills. I couldn't spend the holidays and a special trip we had planned in January like that, so I went back to 25mg every other day for two weeks, then reduced it to 12.5mg for the past few weeks every other day. I want to be off this, so on Sunday I tried three days between pills, and I am agitated, anxious, teary, and extremely bloated feeling and uncomfortable in my own skin. I refuse to give up this time and will wean off this medication once and for all. I will stay on the every three days between pills for another two weeks, then go to half that? or to 12.5mg once a week? Not really sure what to do. I am afraid to go cold turkey because my agitation is affecting me at work with my co-workers and at home with my family.
@nice guy Reread your list and realized you are still on it like myself. Please keep us updated, as I will as well
@cmadison, Hi, I got off Pristiq slowly after being on it since 4/16.. Tapered down from 25 mg.. then 12.5 mg.. off of it completely since 12/29.. hard.. anxiety, dizzy spells, more anger, depression, adrenalin like rushes etc.. Do it slowly.. may have to take something for anxiety that gets worse when you come off… I then went on Cymbalta, 25 mg. for just five days.. made me a nervous wreck.. I have cervical neck stenosis and bad nerve pain, Cymbalta supposed to help.. It is possible to get off the Pristiq. It used to make me somewhat nervous and tired and feel nothing and sometimes raise my heart rate and BP. I also was never ever able to lose wt on it.. and made my bloating and constipation worse.. I got off Effexor, reg. after 10 years and that was HeLL.. I Hate all these meds.. hard to get them to work and very tough to get off of.. It is possible however.. Wishing you all the luck and strength and support to get off of it completely.. SNRI's and SSRI's are pretty hard on your Brain and Nervous system and Body as a whole. J.
I did and it is possible.. just do it slowly and under the guidance of a Psychiatrist.. wean off slowly..
@nativefloridian , I did get off the Pristiq slowly.. see my response to C. Madison.. it is hard but doable under the care and supervision of an MD.. I had the same response when the extended release would kick in.. heart rate would feel too fast and I felt a rush of adrenalin like feeling.. I slowly went down from 25 mg. every other day, then 12.5 mg every other day.. then slowly off of it.. Off of it since 12/29/18 and was on it from 4/16- 12/29/18. SSNRI's are weird and tough on our brains, nervous systems and bodies.. so are SSRI's.. I never was able to lose wt. on it either.. stayed the same and made my bloating and constipation worse and my IBS worse and you never feel hungry and sexual desire waned but not as bad as some other meds.. Hope this helps.. Good Luck and you can do it!! J.
My update, I've been off pristiq since Sunday, February 24th, 2019. Today has been my best day to date. Anxiety lessened, no brain zaps or dizziness. I've been able to control the irratibilty throughout the day. I watched something on netflix last night after a particularly stressful day full of anxiety. It was called "Heal" about the powerful connection between the human psyche and physical health. This morning as soon as I woke up, I told myself I was going to control and conquer today and the anxiety that may come my way. I did. While my bloating and constipation are still off, I'll continue to take my vitamins and eat right until that area repairs itself. But the important point is that I feel better and myself again. My best advice is not to give up, to wean off slowly, lowering doses every three or four weeks. Every other day worked for me, but I have heard it's not the best way for your body. Also, have another medication to take temporarily while you are weaning off to help with the adverse effects. But you can do this. You will get off and be pristiq free. I'd been on it since October 2015, so about 3 1/2 years. It is possible to stop.
March 6, 2019 Update. I last posted on February 25 about my start of tapering off Pristiq. I am now taking Pristiq every third day and am experiencing very few side effects. Initially I did experience "brain zaps" and never had a really good sleep on the second night but much improved now. Considering that in Canada we don't have access to the 25mg tablet I was a little concerned about the taper process but I must say it hasn't been that bad. I realize everyone reacts differently but I haven't had any real problems. Depending on how I feel tomorrow morning I may skip my dose and take every four days. I was only on Pristiq for two years and my depression wasn't really severe so maybe that is why I am having fewer problems. I do make an effort though to keep busy all day. I don't sit around and wonder how I am feeling. I think this would make things worse. I keep my mind busy woodworking, painting and shovelling lots of snow. I exercise daily and I think all of these things help. I will update again in a few weeks.